Indiana, 2009

Flood and Damaging Winds in Indiana, March 8, 2009

March 8, 2009 · NWS LOT · 3 events in 3 counties and zones

Strong to severe thunderstorms moved across northwest Indiana during the morning and afternoon hours of March 8th. Heavy rain and flooding were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northwest Indiana during the morning and afternoon hours of March 8th. Heavy rain and flooding were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 8, 4:07 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 8, 4:07 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 AM CDT SUN MAR 8 2009

.DISCUSSION...
507 AM CDT

HAVE MADE A LAST SECOND UPDATE TO THE FORECAST TO BOOST UP
TEMPERATURES AND DEW POINTS IN THE WARM SECTOR TODAY. WITH
TEMPERATURES CURRENTLY IN THE LOW TO MID 60S...SEE NO REASON THAT
DURING THE PEAK HEATING OF THE AFTERNOON THAT THE WARM SECTOR
WONT GET INTO THE MID TO UPPER 60S AND POSSIBLY TOP 70. ALL THIS
MEANS A GREATER RISK FOR SEVERE WEATHER IN THAT SECTOR WITH 6Z NAM
SOUNDINGS INDICATING SBCAPE VALUES OF OVER 1000 J/KG. HAVE ALSO
TAKEN THE FRONT A BIT FURTHER NORTH TO APPROXIMATELY THE SOUTHERN
RIM OF LAKE MICHIGAN WESTWARD.  UPDATE TO THE ZONES FORTHCOMING.

HALBACH

&&

.PREV DISCUSSION...
313 AM CDT

NOT MANY CHANGES MADE TO THE GOING FORECAST WITH JUST SOME MINOR
ADJUSTMENTS HERE AND THERE WITH FLOODING AND SEVERE THREAT
REMAINING A CONCERN FOR TODAY.

SWATH OF MODERATE RAIN WITH SOME EMBEDDED THUNDERSTORMS CONTINUES
TO TRAIN ALONG THE 850MB BAROCLINIC ZONE ANGLING FROM NORTHEAST
KANSAS UP ALONG THE SOUTHERN GREAT LAKES. ANY POTENTIAL FOR
MARGINALLY SEVERE STORMS APPEARS LOW THROUGH THIS MORNING WITH THE
MAIN FOCUS FOR THIS DEVELOPMENT ALONG THE SOUTHERN PERIPHERY OF
THE SWATH. UPPER LEVEL VORT MAX EVIDENT ON WATER VAPOR IMAGERY AND
PROFILER DATA OVER NEBRASKA WILL PROPAGATE EAST AND IS FORECAST TO
REACH LAKE MICHIGAN AROUND 00Z MONDAY. AT THE SFC...AN AREA OF LOW
PRESSURE WILL LIFT FROM SOUTHEAST KANSAS INTO NORTH CENTRAL
ILLINOIS AROUND MID-AFTERNOON. THIS WILL ALSO LIFT THE FRONT
NORTHWARD AND BRING THE WARM SECTOR INTO THE SOUTHEAST PORTION OF
THE CWA BRIEFLY LETTING TEMPERATURES TAP THE UPPER 50S TO LOW 60S.
FORECAST SOUNDINGS OUT OF THE WARM SECTOR INDICATE QUITE A BIT OF
SPEED SHEAR AND SOME DIRECTIONAL SHEAR ALTHOUGH INSTABILITY IS
RATHER MARGINAL WITH MUCAPE EXPECTED TO TOP OUT AROUND 500-750
J/KG. REGARDLESS...THIS AMOUNT OF WIND SHEAR SHOULD BE ABLE TO
OVERCOME ANY LACKING INSTABILITY. CURRENT THINKING IS THAT STORMS
WILL DEVELOP OUT AHEAD OF THE COLD FRONT IN THE WARM SECTOR THAT
HAVE THE POTENTIAL TO TAP INTO THE HIGH WIND SHEAR AND BECOME
SUPER CELLULAR. HAVE TRENDED CLOSER TO THE 00Z NAM/ECMWF AS THE
GFS SEEMS TO BE A BIT ON THE FAST SIDE.

FLOODING THREAT WILL CONTINUE THROUGH THIS EVENING AND WITH A MUCH
HIGHER THREAT TODAY AS OPPOSED TO YESTERDAY AS ALMOST ALL OF THE
REGION HAS RECEIVED AN INCH OF RAIN BY SATURDAY EVENING. WITH MORE
INTENSE CONVECTION POSSIBLE TODAY AS THE SFC FRONT LIFTS BACK
NORTH...HAVE THE BETTER CHANCE FOR SEEING SOME RAPID ACCUMULATION
OF RAINFALL.

GET A BRIEF SHOT OF COLD AIR ON THE BACKSIDE OF THE SYSTEM SUNDAY
NIGHT WHICH MAY CHANGE THE PRECIP OVER TO SNOW SHOWERS...BUT IT
CURRENTLY LOOKS LIKE THE PRECIP WILL HAVE ENDED BEFORE THE COLD
AIR GETS IN.

MONDAY IS STILL EXPECTED TO BE A QUIET DAY INTO THE AFTERNOON AS
HIGH PRESSURE PROPAGATES THROUGH THE REGION. TEMPS SHOULD REBOUND
DECENTLY TO AROUND 50 AS WARMER AIR QUICKLY ADVECTS BACK INTO THE
REGION ON THE BACKSIDE OF THE RIDGE...ALTHOUGH WITH SOUTHEASTERLY
WINDS OFF THE LAKE...FAR NORTHEAST ILLINOIS WILL LIKELY STAY COOLER.

NEXT FORECAST CHALLENGE COMES IN WITH THE DYNAMIC SYSTEM ON
TUESDAY. INITIAL SHORTWAVE TROF APPEARS TO COME THROUGH MONDAY
NIGHT INTO TUESDAY TO PROVIDE THE FIRST SHOT AT PRECIPITATION.
KEPT SOME ISOLATED THUNDER IN THE FORECAST ALTHOUGH LAPSE RATES
LOOK SOMEWHAT MEAGER AT THIS POINT. STILL LOOKS LIKE THE
NEGATIVELY TILTING UPPER LOW WILL LEAD TO A RAPIDLY DEEPENING
SFC LOW THAT WILL TRACK THROUGH TO THE NORTH AND WEST OF THE CWA.
STRONG WARM AIR ADVECTION OUT AHEAD OF THE SYSTEM WILL LEAD TO
TEMPERATURES LIKELY GETTING INTO THE 60S. SOME QUESTION REMAINS
ABOUT THE POTENTIAL SEVERE THREAT AS THE LATEST RUNS OF THE MODELS
HAVE BEEN HINTING AT CONVECTION INITIATING WELL TO THE SOUTH WHICH
MAY CHOKE OFF ANY DEVELOPMENT FURTHER NORTH. STILL...WITH THE
STRONG DYNAMICS IN PLACE...LOOKS LIKE A DECENT SHOT AT SOME SEVERE
WEATHER.

AFTER THIS...MAJOR COOL DOWN COMES IN WITH TEMPERATURES STRUGGLING
TO GET ABOVE FREEZING WEDNESDAY AND THURSDAY AS A BROAD RIDGE OF
HIGH PRESSURE MOVES IN ACROSS THE MIDWEST.

HALBACH

&&

.AVIATION...

0600 UTC TAFS...CHALLENGING SET OF TAFS DEALING WITH BOTH WITH LOW
CIGS AND THUNDERSTORMS. HAVE SEEN LIFR/VLIFR CIGS MUCH OF THE
EVENING WITH THE VERY LOW STRATUS SCATTERING OUT AT TIMES.
GENERALLY EXPECT THE LIFR OR LOWER CIGS TO PERSIST UNTIL THE LOW
PASSES WEDNESDAY AFTERNOON. MUCH LIKE SATURDAY EVENING THERE COULD
BE SOME TIMES WHERE THE LOWER CIGS SCATTER OUT BRIEFLY OVERNIGHT
INTO SUNDAY MORNING. GIVEN THE RECENT UPSWING IN COVERAGE OF BOTH
RAINFALL AND THUNDERSTORMS UPSTREAM OVER WESTERN IL AND EASTERN IA
FELT COMFORTABLE HITTING THE THUNDER CHANCES A BIT HARDER IN THE
06Z TAFS AT LEAST INITIALLY. IN REALITY SOME POTENTIAL OF THUNDER
WILL CONTINUE UNTIL THE LOW FINALLY PASSES...BUT CONTINUED TREND
OF PREVIOUS TAFS IN HIGHLIGHTING THE MORNING PERIOD SUNDAY FOR
ANOTHER GREATER CHANCE OF TS AT THE TERMINALS.

WINDS WILL PROBABLY GO VARIABLE FOR A TIME AS THE LOW PASSES
WEDNESDAY AFTERNOON FOLLOWED BY A DRAMATIC INCREASE IN NORTHWEST
WINDS. WINDOW OF STRONGEST WINDS WILL BE RELATIVELY SHORT AS HIGH
PRESSURE WILL BE MOVING IN QUICKLY...BUT THERE DOES APPEAR TO BE A
SHORT WINDOW WHERE STRONG NORTHWEST WINDS COULD OCCUR AS A RESULT
OF THE IMPRESSIVE PRESSURE RISES IN THE WAKE OF THE ACCELERATING
LOW PRESSURE. HAVE NUDGED GUSTS UP IN THE TAFS TO THE MID 20 KNOT
RANGE...BUT ITS POSSIBLE THAT GUSTS OVER 30KT COULD OCCUR FOR A
COUPLE HOURS VERY LATE SUNDAY AFTERNOON AND EVENING.

CIGS EXPECTED TO QUICKLY RISE TO MVFR AS DEPTH OF THE MIXED
BOUNDARY LAYER INCREASED BEHIND THE DEPARTING LOW LATER WEDNESDAY
AFTERNOON/EVENING. IN FACT...AS RIDGE MOVES IN SUNDAY EVENING
THERE IS A REASONABLY GOOD CHANCE THAT THE LOWER DECK COULD
SCATTER OUT AND WINDS QUICKLY SLACKEN OFF.

IZZI

&&

.MARINE...

255 PM CST

SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED NORTH OF A STATIONARY
FRONT STRETCHING ACROSS CENTRAL ILLINOIS INTO NORTHERN INDIANA.
THIS FRONT EXTENDS EAST FROM A LOW OVER WESTERN KANSAS. LATE
TONIGHT THE LOW WILL BEGIN TO TRACK NORTHEAST AND INTO LOWER
MICHIGAN BY SUNDAY EVENING. A WEAK RIDGE WILL MOVE ACROSS THE LAKE
MONDAY. ANOTHER LOW WILL DEVELOP OVER KANSAS MONDAY NIGHT AND IS
FORECAST TO DEEPEN TO 29.3 INCHES AS IT MOVES NORTHEAST TO THE
UPPER PENINSULA OF MICHIGAN BY TUESDAY EVENING. WINDS OVER THE
LAKE COULD BE QUITE STRONG IN THE WAKE OF THIS LOW TUESDAY NIGHT
INTO WEDNESDAY MORNING.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 PM SUNDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7
     PM SUNDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...5 PM SUNDAY TO 1 AM MONDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741...10 AM SUNDAY TO 5 PM
     SUNDAY.

&&
Hazardous weather outlook, Mar 8, 3:21 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 AM CDT SUN MAR 8 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
090930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
421 AM CDT SUN MAR 8 2009 /521 AM EDT SUN MAR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
   HAIL TO THE SIZE OF QUARTERS.
   DAMAGING STRAIGHT LINE WINDS TO 65 MPH.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST PORTIONS OF THE OUTLOOK AREA FROM CENTRAL ILLINOIS
  INTO NORTHWEST INDIANA THIS AFTERNOON.

  DISCUSSION:

  A LOW PRESSURE SYSTEM CURRENTLY IN THE SOUTHERN PLAINS WILL LIFT
  NORTHEAST INTO NORTH CENTRAL ILLINOIS BY MID AFTERNOON. A WARM
  FRONT EXTENDING EAST FROM THIS LOW WILL LIFT NORTH AND BRING
  WARM...MOIST AIR ALONG WITH IT INTO THE SOUTHEAST PORTION OF THE
  OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS WARM
  SECTOR...A FEW OF WHICH MAY BECOME SUPER CELLULAR CAPABLE OF
  PRODUCING LARGE HAIL AND DAMAGING WINDS.

  ANY SEVERE THREAT IS EXPECTED DIMINISH BY EVENING AS A COLD
  FRONT COMES THROUGH.

  FLOODING IS LIKELY THROUGH TONIGHT IN LOW LYING
  AREAS...ESPECIALLY NEAR STREAMS AND CREEKS. IN
  ADDITION...PORTIONS OF THE KANKAKEE...ILLINOIS AND FOX RIVERS
  WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS ARE EXPECTED TUESDAY AS A RAPIDLY DEEPENING LOW
  PRESSURE SYSTEM DEVELOPS ACROSS THE NORTHERN MIDWEST. SOME OF
  THESE STORMS MAY BECOME SEVERE.

  WINDS ARE ALSO EXPECTED TO BE STRONG OVERNIGHT TUESDAY INTO
  WEDNESDAY WITH GUSTS OVER 40 MPH POSSIBLE AT TIMES.

  PORTIONS OF THE KANKAKEE...ILLINOIS AND FOX RIVERS WILL REMAIN
  IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS MAY BE NEEDED THIS AFTERNOON ACROSS THE SOUTHEAST
  PORTION OF THE OUTLOOK AREA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-090930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
421 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY THROUGH THIS AFTERNOON.

HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED ALONG THE ILLINOIS
SHORE THIS MORNING INTO THE EARLY AFTERNOON.

GALE FORCE WINDS WILL THEN DEVELOP ACROSS ALL THE NEARSHORE WATERS
VERY LATE THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WINDS FOR SMALL CRAFT ARE POSSIBLE LATE MONDAY NIGHT
INTO TUESDAY...PARTICULARLY ALONG THE ILLINOIS SHORE.

GALE FORCE WINDS ARE THEN LIKELY TUESDAY NIGHT INTO WEDNESDAY WITH
A SLIGHT CHANCE FOR GUSTS TO NEAR STORM FORCE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-090930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
421 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY OVER SOUTHERN PORTIONS OF THE
LAKE THROUGH THIS AFTERNOON.

NORTHWEST GALE FORCE WINDS TO 40 KNOTS ARE LIKELY VERY LATE THIS
AFTERNOON INTO THE EVENING ACROSS SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STORM FORCE WINDS ARE POSSIBLE OVER NORTHERN PORTIONS OF THE LAKE
TUESDAY NIGHT INTO WEDNESDAY WITH GALE FORCE WINDS LIKELY OVER THE
SOUTHERN PORTIONS OF THE LAKE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH/IZZI

In the hours before

Local storm report, Mar 8, 3:28 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLOOD            3 NW CHICAGO            41.92N 87.66W
03/08/2009                   COOK               IL   DEPT OF HIGHWAYS

            VIADUCT BRIEFLY CLOSED AT 1800 N. ASHLAND

&&

HALBACH
Local storm report, Mar 8, 3:40 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     FLOOD            5 NE BLUE ISLAND        41.71N 87.61W
03/08/2009                   COOK               IL   AIRPLANE PILOT

            HIGH STANDING WATER ACROSS ALL LANES ON THE BISHOP FORD
            FREEWAY AT COTTAGE GROVE AVE. RELAYED BY WBBM.

&&

HALBACH
Local storm report, Mar 8, 3:41 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
441 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     FLOOD            5 NE BLUE ISLAND        41.71N 87.61W
03/08/2009                   COOK               IL   BROADCAST MEDIA

            HIGH STANDING WATER ACROSS ALL LANES ON THE BISHOP FORD
            FREEWAY AT COTTAGE GROVE AVE. RELAYED BY WBBM.

&&

HALBACH

The radar

The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Lake

When
March 8, 4:15 AM CST to 10:00 AM CST
Where
Lake County, 0.56 mi ESE of Hammond to 1.29 mi SE of Hammond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.577, -87.470

High standing water was reported on both sides of Interstate 80/94 near Kennedy Avenue.

Thunderstorm Wind, Benton

When
March 8, 2:05 PM EST
Where
Benton County, 2.54 mi SE of Earl Park
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.659, -87.380

A semi truck was blown over at US 41 and US 52.

Thunderstorm Wind, Newton

When
March 8, 1:09 PM CST
Where
Newton County, Kentland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.770, -87.430

Tree limbs and power lines were blown down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159206, 159204, 159203.